Alert archive / South Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 37, NWS Rapid City, SD

June 9, 2003Pennington County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Jun 9, 2003, 1:12 PM MDT for Pennington County, South Dakota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2003, 1:12 PM MDT (19:12 UTC)
Expired
Jun 9, 2003, 2:00 PM MDT
In force
48 min
Issued by
NWS Rapid City, SD
Area
Counties, with a storm outline in the text

County Pennington County, SD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 10:35 AM MDT, 2 hours 37 minutes earlier.

Area forecast discussion, Jun 9, 10:35 AM MDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1035 AM MDT MON JUN 9 2003

CURRENT SURF ANALYSIS SHOWS LOW PRES OVER EXTREME NORTHEAST WY.
WINDS HAVE SHIFTED TO THE NW AT GCC AND ARE BECOMING NW AT 2WX.
ASSOCIATED COOL FRONT WILL MOVE ACROSS WESTERN SD THIS AFT. SOME
SHOWERS ARE NOTED OVER NORTHEAST WY AND NORTHWEST SD. SHOWERS AND
STORMS WILL DEVELOP ACROSS WESTERN SD EARLY THIS AFT. CONTINUES TO
LOOK LIKE BEST CHANCE FOR SEVERE WX IN CWA WILL BE ACROSS SOUTH
CENTRAL SD BETWEEN 21Z AND ABOUT 00Z...WHERE PASSAGE OF FRONT WILL
CORRESPOND BEST WITH MAX HEATING. SOME MOISTER AIR...MID 50S
DEWPOINTS...ARE ALSO MOVING INTO THE AREA FROM THE SOUTH. THIS WOULD
RESULT IN CAPES NEAR 2000 J/KG LATE THIS AFT AND ALONG WITH GOOD LOW
LEVEL SHEAR...A FEW SUPERCELLS SHOULD DEVELOP. WITH SURF LOW IN THE
VTN VICINITY LATE THIS AFT...CAN NOT RULE OUT TORNADO THREAT...
ESPECIALLY IN THE WINNER AREA.

FOR AN UPDATE...HAVE LOWERED TEMPS ACROSS NORTH AND WEST ZONES WHERE
CLOUDS FRONTAL PASSAGE SHOULD KEEP HIGH TEMPS A BIT COOLER THAN
EXPECTED. MADE SOME ADJUSTMENTS TO WINDS AS FRONT A LITTLE SLOWER IN
MOVEMENT. PCPN COVERAGE LOOKS FINE.

.UNR...NONE.

ST
Hazardous weather outlook, Jun 9, 6:00 AM MDT, 7 hours 12 minutes before
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-101400-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
600 AM MDT MON JUN 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

A COOL FRONT WILL MOVE ACROSS THE NORTHERN PLAINS TODAY...BRINGING A
CHANCE OF THUNDERSTORMS TO THE REGION. SOME OF THESE STORMS MAY
BECOME SEVERE THIS AFTERNOON AND EVENING OVER PORTIONS OF CENTRAL
SOUTH DAKOTA...GENERALLY EAST OF LINE FROM FAITH TO INTERIOR TO
MARTIN. THE MAIN THREAT FROM THE SEVERE THUNDERSTORMS WILL BE HAIL
LARGER THAN 3/4 INCH AND WIND GUSTS GREATER THAN 60 MPH. AN ISOLATED
TORNADO IS ALSO POSSIBLE...MAINLY SOUTH OF INTERSTATE 90 ACROSS SOUTH
CENTRAL SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS OVER THE AREA TUESDAY
THROUGH SATURDAY AS A SERIES OF UPPER LEVEL DISTURBANCES TRACK
ACROSS THE HIGH PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING...MAINLY
SOUTH OF INTERSTATE 90 ACROSS SOUTH CENTRAL SOUTH DAKOTA.

JOHNSON

In the hours before

Local storm report, Jun 9, 12:57 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1257 PM MDT MON JUN 09 2003

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    2 NW NEMO                 SD   .75 INCH HAIL
06/09/03   LAWRENCE                       REPORTED BY COOPERATIVE
                                          OBSERVER.

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 12:34 PM MDTSevere Thunderstorm WarningUNRLawrence, Pennington41 min
Jun 9, 2:51 PM MDTSevere Thunderstorm WarningUNRHaakon, Pennington39 min
Jun 9, 3:49 PM MDTTornado WarningUNRHaakon, Ziebach41 min
Jun 9, 4:16 PM MDTSevere Thunderstorm WarningUNRMellette44 min
Jun 9, 4:42 PM MDTTornado WarningUNRMellette, Todd48 min
Jun 9, 5:20 PM MDTTornado WarningUNRTripp55 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.